Chemotherapy and surgery can cause nerve damage leading to peripheral neuropathy. Symptoms usually include numbness, tingling, burning or occasionally pain in a patient’s extremities.  

Patients who received certain chemotherapies, particularly breast and colon cancer-related therapies, have a greater risk of developing this condition.
 
Signs and symptoms of peripheral neuropathy include:
  • Numbness
  • Tingling
  • A sensation of pins and needles
  • A sensation of walking on rocks
  • Sensitivity to hot and cold
  • Difficulty walking
  • Difficulty typing
  • Difficulty fastening buttons and other fine motor skills
     
It’s normal to experience some level of peripheral neuropathy during treatment, and for symptoms to continue for months or years following treatment. To prevent permanent peripheral neuropathy, be sure to tell your doctor about any new or persistent symptoms of numbness or tingling.
 
Medications and supplements can relieve symptoms associated with neuropathy, including vitamin B6, alpha lipoic acid, vitamin E, glutamine and omega fatty acids. Talk to your provider before taking any supplements or medications.
 
Alternative therapies — including acupuncture and “scrambler therapy,” which uses electro-stimulation to reduce pain — can help manage symptoms.
 
If you are experiencing persistent peripheral neuropathy, speak with your doctor about what treatments might be right for you.